Alert archive / Florida / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Tallahassee, FL

March 27, 20167 counties in Florida

NWS Tallahassee, FL issued this flash flood watch at Mar 27, 2016, 2:53 AM CDT for 7 counties in Florida. It took effect at Mar 27, 2016, 7:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2016, 2:53 AM CDT (07:53 UTC)
In effect from
Mar 27, 2016, 7:00 AM CDT
Expired
Mar 27, 2016, 12:10 PM CDT
In force
5 hr
Issued by
NWS Tallahassee, FL
Flood severity
None

Counties Bay County, FL, Calhoun County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 35 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WGUS62 KTAE 270753
FFATAE

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
353 AM EDT SUN MAR 27 2016

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT /7 AM CDT/ THIS
MORNING THROUGH THIS EVENING...

.RAINFALL TOTALS OVER THE WATCH AREA HAVE RANGED FROM FOUR TO
CLOSE TO EIGHT INCHES. AN ADDITIONAL 2 TO 3 INCHES IS EXPECTED
TODAY WITH LOCALLY HIGHER AMOUNTS. THIS IS EXPECTED TO PRODUCE
LOCALIZED AREAS OF FLASH FLOODING TODAY IN POOR DRAINAGE AREAS AND
ALONG SMALL CREEKS AND STREAMS.

FLZ007>014-108-112-114-280000-
/O.NEW.KTAE.FF.A.0003.160327T1200Z-160328T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTH WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY-
CALHOUN-INLAND GULF-SOUTH WALTON-COASTAL BAY-COASTAL GULF-
INCLUDING THE CITIES OF...DE FUNIAK SPRINGS...INWOOD...HUDSON...
BONIFAY...CRYSTAL LAKE...CHIPLEY...FIVE POINTS...MARIANNA...
GRACEVILLE...MALONE...SNEADS...PANAMA CITY...CALLAWAY...
LYNN HAVEN...UPPER GRAND LAGOON...BLOUNTSTOWN...WHITE CITY...
PORT ST. JOE...WEWAHITCHKA
353 AM EDT SUN MAR 27 2016 /253 AM CDT SUN MAR 27 2016/

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT /7 AM CDT/ THIS
MORNING THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF FL AND NORTHWEST FLORIDA...
  INCLUDING THE FOLLOWING AREAS...IN FL...COASTAL BAY...COASTAL
  GULF AND SOUTH WALTON. IN NORTHWEST FLORIDA...CALHOUN... CENTRAL
  WALTON...HOLMES...INLAND BAY...INLAND GULF...JACKSON...NORTH
  WALTON AND WASHINGTON.

* FROM 8 AM EDT /7 AM CDT/ THIS MORNING THROUGH THIS EVENING

* RAINFALL TOTALS OVER THE WATCH AREA HAVE RANGED FROM FOUR TO
  CLOSE TO EIGHT INCHES. AN ADDITIONAL 2 TO 3 INCHES IS EXPECTED
  TODAY WITH LOCALLY HIGHER AMOUNTS. 

* RAINFALL TODAY IS EXPECTED TO PRODUCE LOCALIZED AREAS OF FLASH
  FLOODING IN POOR DRAINAGE AREAS AND ALONG SMALL CREEKS AND
  STREAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

18-WOOL
1 follow-up statement
372 
WGUS62 KTAE 271710
FFATAE

FLOOD WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
110 PM EDT SUN MAR 27 2016

...FLASH FLOOD WATCH IS CANCELLED BUT STEADY SOAKING RAIN IS
EXPECTED TO CONTINUE FOR THE REST OF THE DAY...

FLZ007>014-108-112-114-271815-
/O.CAN.KTAE.FF.A.0003.000000T0000Z-160328T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTH WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY-
CALHOUN-INLAND GULF-SOUTH WALTON-COASTAL BAY-COASTAL GULF-
INCLUDING THE CITIES OF...DE FUNIAK SPRINGS...INWOOD...HUDSON...
BONIFAY...CRYSTAL LAKE...CHIPLEY...FIVE POINTS...MARIANNA...
GRACEVILLE...MALONE...SNEADS...PANAMA CITY...CALLAWAY...
LYNN HAVEN...UPPER GRAND LAGOON...BLOUNTSTOWN...WHITE CITY...
PORT ST. JOE...WEWAHITCHKA
110 PM EDT SUN MAR 27 2016 /1210 PM CDT SUN MAR 27 2016/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF THE FLORIDA PANHANDLE HAS
BEEN CANCELLED. RAIN IS LIKELY TO CONTINUE FOR MUCH OF THE
DAY...BUT SHOULD BE OF THE MODERATE AND STEADY VARIETY THAT WOULD
BE UNLIKELY TO LEAD TO FLASH FLOODING AND RAPID RISES OF WATER.

SOME LOW-LYING AREAS MAY EXPERIENCE SOME STANDING WATER THIS
AFTERNOON AND EVENING.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood watch went out at Mar 27, 12:35 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 27, 12:35 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 AM EDT SUN MAR 27 2016

.Aviation...
[Through 06Z Monday] VFR conditions at the start of the period
will lower to MVFR by around 08Z or so and eventually IFR at most
inland sites. MVFR after sunrise will occasionally improve to VFR
in the afternoon. Rain will be on and off through much of the
period, but be most persistent south. Scattered midday and
afternoon thunderstorms could produce gusts to 30kt or greater.

&&

.Prev Discussion [1118 PM EDT]...

.Near Term [Through Tonight]...

The afternoon forecast remains on track. Highest PoPs will be
offshore and along the Florida coast for the next few hours.
Expect rain to become more widespread after 06Z. Lows will be in
the mid 60s.

.Short Term [Sunday Through Monday Night]...

Through the first part of Sunday we may be on the tail end of the
second and weaker area of rain mentioned above. By midday a more
potent southern stream wave, currently over northern Mexico, will
be moving through the north-central Gulf. As this wave reaches the
remnant front/surface trough across the north-central Gulf coast a
robust area of convection is expected to develop, moving eastward
into the Tri-State region late in the afternoon. This will be the
final round of convection, clearing the region Monday morning.
This final round of convection will most likely be rather
progressive keeping the flash flooding potential low. However,
another 1 to 3 inches will be possible through Monday and any
isolated higher amounts could cause problems across the Panhandle
west of the Apalachicola river. This area will be monitored
closely overnight in case a new watch is necessary for tomorrow.
Concerning the severe weather potential on Sunday, mid-level lapse
rates are expected to be more meager than on Saturday so the
hail potential seems a bit less. Deep layer shear around 30-40
knots could support some stronger storms as the cluster of storms
moves through the region, though they'll probably be rather
isolated. The main threat would be damaging winds either in line
segments or individual storms, depending on how the complex has
evolved.

Afternoon highs on Sunday will be quelled by the expected cloud
cover and rain. Expect highs to only reach the low to mid 70s. On
Monday most areas will warm back up to near 80 degrees. Expect low
to mid 60s each night.

.Long Term [Tuesday Through Saturday]...

The extended part of the forecast will see a trend from fairly weak
zonal flow, to broad southwesterly flow through much of the
troposphere as a ridge becomes established near the Southeast coast.
This should sustain warm temperatures through the period with highs
slightly above normal and lows well above normal. A cold front
should eventually push into the region in the latter part of the
week, bringing a renewed chance for showers and thunderstorms.

.Marine...

Apparently, yet another wake low has developed over the Florida
Panhandle and adjacent Gulf of Mexico waters. Considering the
observed wind speeds and their apparent duration in the latest
HRRR runs, we have decided to issue a small craft advisory for the
western legs for about 5 hours or so. We will monitor trends to
see if these elevated winds continue for a longer period of time.
In general after sunrise, winds and seas will be below headline
levels for the next several days. However, small scale weather
features may continue to result in short-duration increases in
wind speeds to cautionary or advisory levels. The forecast should
be monitored closely over the next 24-36 hours. Additionally,
another round of strong to severe storms are expected to develop
on Sunday.

.Fire Weather...

Wetting rains will continue through Sunday. Drier air will arrive
on Monday but RH values will not meet critical thresholds.

.Hydrology...

A solid 1 to 2 inches of rain has fallen across the Panhandle of
Florida between yesterday and today. Luckily the rain today was
displaced slightly east of yesterday's rain, precluding any flash
flooding. Another 1 to 3 inches of rain is expected through Monday
morning and widespread flash flooding is not expected at this
time. There still remains a slight risk for some isolated flash
flooding tomorrow and the next few shifts will continue to monitor
the need for a watch through tomorrow. Outside of the Florida
panhandle, flash flooding is not expected.

Many local rivers are rising today as rain continues to move
through the region. The Choctawhatchee, Chipola, Ochlockonee and
Withlacoochee Rivers are forecast to rise steadily over the next
few days. At this time only the Choctawhatchee River at Bruce is
forecast to go into flood stage. However these rivers should be
watched closely this weekend, since it is hard to predict river
crests before the rain has finished falling.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  65  81  56  81 /  80  70  10  10   0
Panama City   69  65  73  58  75 /  80  60  10   0  10
Dothan        71  62  77  51  76 /  80  50  10   0   0
Albany        72  62  78  51  76 /  80  70  10   0   0
Valdosta      74  64  79  55  78 /  80  80  10   0   0
Cross City    78  68  80  60  81 /  40  60  20  10  10
Apalachicola  72  67  77  60  74 /  70  60  10   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...Small Craft Advisory until 4 AM EDT early this morning FOR
     Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...WESTON
SHORT TERM...HARRIGAN
LONG TERM...LAMERS
AVIATION...WOOL
MARINE...WOOL
FIRE WEATHER...WESTON
HYDROLOGY...HARRIGAN/MCDERMOTT

In the hours before

Special weather statement, Mar 26, 9:07 PM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1007 PM EDT SAT MAR 26 2016

FLZ007>012-108-112-114-270315-
JACKSON FL-HOLMES FL-CENTRAL WALTON FL-SOUTH WALTON FL-
COASTAL GULF FL-COASTAL BAY FL-NORTH WALTON FL-INLAND BAY FL-
WASHINGTON FL-
1007 PM EDT SAT MAR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR BAY...WASHINGTON...WALTON...
HOLMES AND WESTERN JACKSON COUNTIES UNTIL 1115 PM EDT/1015 PM CDT/...

AT 1005 PM EDT/905 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
AND SURFACE OBSERVATIONS INDICATE STRONG WINDS CONTINUING OVER THE
AREA. WIND GUSTS UP TO 49 MPH HAVE BEEN MEASURED NEAR DESTIN AND
EGLIN AFB.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WILL BE POSSIBLE THROUGH
1015 PM CDT.

LOCATIONS IMPACTED INCLUDE...
PANAMA CITY...LYNN HAVEN...PANAMA CITY BEACH...CALLAWAY...VERNON...
CHIPLEY...GRACEVILLE...DE FUNIAK SPRINGS...BONIFAY...SPRINGFIELD...MEXICO
BEACH...EGLIN AIR FORCE BASE...HILAND PARK...SANTA ROSA BEACH...TYNDALL
AIR FORCE BASE...BRADFORD...UNION...LIBERTY...LIVE OAK AND PARKER.

LAT...LON 3040 8623 3043 8626 3043 8625 3038 8612
      3039 8611 3044 8616 3047 8613 3046 8619
      3050 8620 3046 8639 3099 8639 3100 8529
      3057 8533 3054 8539 2992 8538 3024 8593
      3038 8639 3040 8639
TIME...MOT...LOC 0205Z 232DEG 22KT 3074 8605

42-DVD
Local storm report, Mar 26, 9:19 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1019 PM EDT SAT MAR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     NON-TSTM WND DMG 1 S DE FUNIAK SPRINGS   30.71N 86.12W
03/26/2016                   WALTON             FL   LAW ENFORCEMENT

            TREE DOWN ON WOODWARD AVE

0945 PM     NON-TSTM WND DMG 1 SW PORTLAND           30.50N 86.21W
03/26/2016                   WALTON             FL   LAW ENFORCEMENT

            TREE DOWN NEAR THE INTERSECTION OF HIGHWAY 20 AND ALAQUA
            DRIVE

0945 PM     NON-TSTM WND DMG 4 E BONIFAY             30.78N 85.61W
03/26/2016                   WASHINGTON         FL   LAW ENFORCEMENT

            TREE DOWN ALONG HIGHWAY 90

&&

DVD
Local storm report, Mar 26, 9:51 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1051 PM EDT SAT MAR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     NON-TSTM WND DMG BONIFAY                 30.79N 85.68W
03/26/2016                   HOLMES             FL   LAW ENFORCEMENT

            TWO TREES DOWN IN BONIFAY

&&

DVD
Local storm report, Mar 26, 9:54 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1054 PM EDT SAT MAR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     NON-TSTM WND GST 2 W PANAMA CITY BEACH   30.21N 85.88W
03/26/2016  M41 MPH          GMZ750             FL   MESONET

            PEAK GUST OF 36 KNOTS MEASURED AT THE PCBF1 TIDE GAUGE

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:08 PM CDTSpecial Marine WarningTAE67 min
Mar 26, 8:12 PM CDTSpecial Weather StatementTAEWalton, Washington63 min
Mar 26, 9:07 PM CDTSpecial Weather StatementTAEBay, Holmes, Walton, Washington68 min
Mar 26, 9:11 PM CDTSpecial Marine WarningTAE94 min
Mar 26, 10:03 PM CDTSmall Craft AdvisoryTAE12 hr
Mar 27, 3:24 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton21 hr
Mar 27, 7:53 AM CDTRiver Flood WarningTAECalhoun3 days
Mar 27, 7:59 AM CDTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty18 days
Mar 27, 10:35 AM CDTSpecial Marine WarningTAE85 min
Mar 27, 11:57 AM CDTSpecial Marine WarningTAE93 min
Mar 27, 1:14 PM CDTSpecial Marine WarningTAE91 min
Mar 27, 2:39 PM CDTSpecial Marine WarningTAE66 min

Nearby

Flash Flood Watches in Florida, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.